By Naomi Carr
Last updated: 14 November 2023 & medically reviewed by Morgan Blair
Gabapentin, commonly known by the brand name Neurontin, is used to treat several physical and mental health conditions. When discontinuing gabapentin (Neurontin), withdrawal symptoms can occur, so a gradual dose reduction is recommended.
Table of contentsToggle table of contents ↑ ↓
Table of contents:
Does gabapentin cause withdrawal symptoms?
Some people experience withdrawal symptoms when discontinuing gabapentin (Neurontin). This risk is much higher when the medication is stopped abruptly. As such, gradual dose reduction is recommended.
Gabapentin (Neurontin) is used in the treatment of various mental and physical health conditions. It is also sometimes misused due to its sedating and mood-altering effects, such as by individuals without a prescription or who use a higher dose than prescribed.
The effects of gabapentin (Neurontin) are thought to contribute to the formation of physical dependence with prolonged use at high doses. Withdrawal symptoms often emerge when a physical dependence has occurred, and medication is stopped.
Gabapentin (Neurontin) impacts the neurotransmitter GABA, which has several functions in the body, including mood regulation, pain perception, and cognition. It is thought that the impact of this medication on GABA transmission contributes to the development of withdrawal symptoms. Similar effects are also seen in benzodiazepine and alcohol withdrawals. 
Gabapentin withdrawal symptoms
When stopping a medication, it can be common to experience withdrawal symptoms. This can vary from person to person, and some may experience more severe symptoms than others.
Stomach upset, such as pain, nausea, and vomiting
For some people, gabapentin (Neurontin) withdrawal symptoms can be more severe and may require intervention or treatment changes.
Extreme changes in mental state, such as severe anxiety or depression
Severe chest pain and increased blood pressure
Severe or persistent pain
Signs of infection, such as fever and high temperature
Seizures (this risk is higher in people with a history of seizures but can also occur in those without)
Gabapentin withdrawal timeline
When abruptly stopping gabapentin (Neurontin), withdrawal symptoms are likely to occur within the first 1-2 days. If the medication is gradually reduced, withdrawal symptoms may begin within this time or may take slightly longer to emerge, if at all. 
Generally, withdrawal symptoms will last for up to two weeks. However, this has not been well researched and in many case studies, medication was increased or reinstated to reduce withdrawal symptoms, so it is not clear precisely how long these effects can last.
Withdrawal can vary from person to person. Some do not experience any withdrawal symptoms when stopping gabapentin (Neurontin), while others may experience mild to severe symptoms. It is unclear what impacts the risk of withdrawal symptoms, although it is thought to be increased by higher doses and prolonged use, in older adults and people with a history of mental illness.
Gabapentin cessation timeline
If the individual has been taking gabapentin for over a month, they are likely to experience some withdrawal symptoms during cessation. As such, slow and gradual dose reductions are recommended, over several weeks or months.
To minimize the risk of withdrawal symptoms, the daily dose can be reduced by 100-300mg once per week. This may vary depending on the individual and the severity of their withdrawal symptoms.
A cessation timeline for someone prescribed 1800mg per day could involve:
Week one: 1500mg per day, divided into two 600mg doses and one 300mg dose
Week two: 1200mg per day, divided into one 600mg dose and two 300mg doses
Week three: 900mg per day, divided into three 300mg doses
Week four: 600mg per day, divided into three 200mg doses
Week five: 300mg per day, divided into three 100mg doses
Week six: 100-200mg per day, divided into one or two 100mg doses
Week seven: Complete cessation
Gabapentin detox treatment
Gabapentin (Neurontin) is often prescribed for various physical or mental health conditions or to reduce withdrawal symptoms from other substances. If you are reducing or stopping this medication, ensure you follow your doctor’s instructions closely, to prevent unnecessary risks. You may also find alternative treatment or support beneficial for managing your symptoms. This could include:
Psychotherapy: Engaging in talk therapy can provide support in managing withdrawal symptoms, such as changes in mood and sleep, and discussing any concerns around changes to treatment. It can also help you learn ways to cope with emotional distress associated with a mental or physical health condition or addiction.
Alternative medications: Depending on the condition being treated, alternative medications may be prescribed. For example, antidepressants or anticonvulsants may be considered for a mental health condition, such as depression or bipolar disorder, or a physical health condition such as neuropathic pain.
Medication to reduce withdrawal symptoms: In some cases, doctors may prescribe medication to help manage specific withdrawal symptoms. Benzodiazepines are sometimes prescribed to help with this. However, benzodiazepines can also cause withdrawal symptoms and a risk of misuse, so they may not be appropriate in all cases.
Additionally, you may wish to utilize self-care techniques to reduce or manage the impact of withdrawal symptoms during this time. This could include:
Adopting healthy choices: Eating a healthy and balanced diet, while avoiding alcohol or illicit substances, can help to improve mental and physical well-being and may reduce the impact of withdrawal symptoms.
Engaging in regular exercise: Exercise can provide significant benefits for physical and mental health. This can be vigorous or gentle exercise, such as running, walking, playing sports, or swimming.
Relaxation: Relaxation exercises can help to reduce the impact of withdrawal symptoms and various mental and physical health conditions. This includes calming activities, such as breathing exercises, yoga, and meditation.
Utilizing a support system: Speaking with others can help to lessen the impact of emotional distress and provide you with necessary support and advice throughout the cessation process. This could include talking to friends, family, professionals, or support groups.